Format

Send to:

Choose Destination
See comment in PubMed Commons below
Support Care Cancer. 2011 Sep;19(9):1473-6. doi: 10.1007/s00520-011-1231-8. Epub 2011 Jul 16.

Case report of a patient with chemotherapy-induced peripheral neuropathy treated with manual therapy (massage).

Author information

  • 1Hollings Cancer Center, and Division of Biostatistics and Epidemiology, Department of Medicine, College of Medicine, Medical University of South Carolina, Charleston, SC 29425, USA. cunninj@musc.edu

Abstract

PURPOSE:

Chemotherapy-induced peripheral neuropathy (CIPN) is a common, miserable, potentially severe, and often dose-limiting side effect of several first and second-line anti-cancer agents with little in the way of effective, acceptable treatment. Although mechanisms of damage differ, manual therapy (therapeutic massage) has effectively reduced symptoms and improved quality of life in patients with diabetic peripheral neuropathy.

METHODS:

Here, we describe application of manual therapy (techniques of effleurage and petrissage) to the extremities in a patient with grade 2 CIPN subsequent to prior treatment with docetaxel and cisplatin for stage III esophageal adenocarcinoma. Superficial cutaneous temperature was monitored using infrared thermistry as proxy for microvascular blood flow.

RESULTS:

By the end of the course of manual therapy without any change in medications, CIPN symptoms were greatly reduced to grade 1, with corresponding improvement in quality of life. Improvements in superficial temperature were observed in fingers and toes.

CONCLUSIONS:

Manual therapy was associated with almost complete resolution of the tingling and numbness and pain of CIPN in this patient. Concurrently increased superficial temperature suggests improvements in CIPN symptoms may have involved changes in blood circulation. To our knowledge, this is the first report of using manual therapy for amelioration of CIPN.

PMID:
21766161
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk